Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 58, NWS Bismarck, ND

June 27, 2003LaMoure County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 27, 2003, 2:38 PM CDT for LaMoure County, Stutsman County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2003, 2:38 PM CDT (19:38 UTC)
Expired
Jun 27, 2003, 3:15 PM CDT
In force
37 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties LaMoure County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 139 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WUUS53 KBIS 271938
SVRBIS
NDC045-093-272015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT FRI JUN 27 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 315 PM CDT

* AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF SYDNEY...OR ABOUT 23 MILES
  SOUTHWEST OF JAMESTOWN...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SYDNEY AT 255 PM CDT
  MILLARTON AT 305 PM CDT
  MONTPELIER AT 310 PM CDT
  NORTONVILLE AT 315 PM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4685 9907 4671 9933 4663 9900 4633 9876
          4670 9845

$$
CJS/TSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:43 AM CDT, 9 hours 55 minutes earlier.

Area forecast discussion, Jun 27, 4:43 AM CDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT FRI JUN 27 2003

THE NEXT SHORTWAVE TO ENTER THE NORTHERN PLAINS IS CURRENTLY
SITUATED IN SOUTHERN SASK...AND IS MOVING SOUTHEAST AT A PRETTY FAIR
CLIP. THIS WILL BRING A CHANCE OF SHOWERS AND MAYBE A RUMBLE OF
THUNDER INTO WESTERN ZONES THIS MORNING. SHORT TERM MODELS ARE IN
GOOD AGREEMENT AT BRINGING ASSOCIATED TROF FROM CANADIAN LOW INTO
CENTRAL ND BY 18Z. ANOTHER SHORTWAVE FOLLOWS THIS AFTERNOON...AND
WITH THE ATMOSPHERE DESTABILIZING FURTHER...SOME SCATTERED
THUNDERSTORMS SHOULD DEVELOP ACROSS THE CWA. I THINK IF THERE IS ANY
SEVERE STORMS THIS AFTERNOON AND EVENING...THEY WILL PROBABLY OCCUR
EAST OF A LINE FROM MOT TO BIS...WHEN CAPES AND LIFT PEAK WITH TROF
ARRIVAL. UPPER JET ALSO AIDS TO THE STORM DEVELOPMENT AT THIS TIME.
WILL UPDATE HWO FOR THE POSSIBILITY IN VERY EASTERN COUNTIES.

TROF MOVES EAST OF THE REGION TONIGHT...WITH CLEARING FROM THE WEST.
NEXT FORECAST CHALLENGE IS SATURDAYS WEATHER. MODELS PROG A
SHORTWAVE TO TAKE A SIMILAR PATH...LIKE THAT OF YESTERDAYS WAVE...
OUT FROM CANADA AND DOWN SOUTHEASTWARD THROUGH EASTERN COUNTIES.
MODELS INDICATE VERY LITTLE INSTABILITY AND LOW LEVEL MOISTURE...BUT
WITH COLD POOL STILL IN PLACE AND THE UPPER JET STILL HANGING
AROUND...A THUNDERSTORM PROBABLY CANT BE RULED OUT AT THIS TIME. ETA
FORECAST SOUNDINGS ALSO SET WET BULB ZERO HT AT 8705...SO LARGE HAIL
THREAT WOULD BE THERE IF THUNDERSTORMS DID DEVELOP. CONTEMPLATED
ADDING A ISOLATED CHANCE INTO EASTERN ZONES...BUT MADE LAST MINUTE
DECISION TO LET DAY SHIFT PONDER WITH ANOTHER MODEL RUN.

SURFACE RIDGING SETS IN BY LATE SATURDAY AND CLEAR SKIES SHOULD BE
IN STORE UNTIL NEXT ACTIVITY BEGINS IN THE EARLY PART OF THE WEEK.

GRIDS THROUGH FIRST FIVE PERIODS ALL IN GOOD AGREEMENT WITH
NEIGHBORING BORDERS...

.BIS...NONE.

SHULZ
Hazardous weather outlook, Jun 27, 5:00 AM CDT, 9 hours 38 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THERE IS A SLIGHT CHANCE
THAT SOME OF THE STORMS WILL BE SEVERE IN EASTERN COUNTIES THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN EASTERN AREAS OF THE COUNTY
WARNING AREA THIS AFTERNOON AND EVENING.

SHULZ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:09 PM CDTTornado WarningBISStutsman51 min
Jun 27, 3:15 PM CDTSevere Thunderstorm WarningBISLaMoure60 min
Jun 27, 3:49 PM CDTTornado WarningBISLaMoure26 min
Jun 27, 4:14 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry61 min
Jun 27, 4:20 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry55 min
Jun 27, 4:27 PM CDTTornado WarningBISDickey, LaMoure33 min
Jun 27, 4:46 PM CDTSevere Thunderstorm WarningBISRolette59 min
Jun 27, 5:12 PM CDTTornado WarningBISDickey33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.